Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 15, NWS Wilmington, OH

May 7, 2002Fayette County, Union County, Indiana

NWS Wilmington, OH issued this flash flood warning at May 7, 2002, 5:20 AM EST for Fayette County, Union County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2002, 5:20 AM EST (10:20 UTC)
Expired
May 7, 2002, 8:15 AM EST
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Fayette County, IN, Union County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
666 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 071020
FFWILN
INC041-161-071315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
517 AM EST TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL INDIANA...
  UNION COUNTY IN EAST CENTRAL INDIANA...

* UNTIL 815 AM EST...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER ESPECIALLY
  NORTHERN FAYETTE AND UNION COUNTIES. AS MUCH AS 3 TO NEARLY 4 
  INCHES OF RAINFALL WAS ESTIMATED TO HAVE FALLEN SINCE 4 AM EST. AN 
  ADDITIONAL 2 IS INCHES EXPECTED THROUGH 8 AM EST...WHICH WILL  
  AGGREVATE ANY EXISTING FLOODING.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CONNERSVILLE...
  LIBERTY...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
1 follow-up statement
000 
WGUS71 KILN 071322
FFSILN
INC041-161-071415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
819 AM EST TUE MAY 7 2002

...THE FLASH FLOOD WARNING FOR FAYETTE AND UNION COUNTIES IS BEING 
ALLOWED TO EXPIRE...

THE HEAVY RAINFALL HAS SUBSIDED OVER FAYETTE AND UNION COUNTIES. 
WHILE LIGHT TO MODERATE RAIN IS EXPECTED TO CONTINUE THROUGH THE 
MORNING HOURS...THIS WILL NOT FURTHER AGGREVATE ANY FLOODING 
PROBLEMS. 

EXCESSIVE RUNOFF FROM THIS STORM WILL RESULT IN CONTINUED HIGH WATER 
AROUND THE COUNTIES. SOME LOWLAND FLOODING WILL CONTINUE FOR THE 
NEXT COUPLE OF HOURS. 

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER 
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT 
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 7, 4:46 AM EST, 34 minutes earlier.

Area forecast discussion, May 7, 4:46 AM EST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED WATCH INFO AND ISSUE TIME
NATIONAL WEATHER SERVICE WILMINGTON OH
546 AM EDT TUE MAY 7 2002

BASED ON RADAR TRENDS WILL EXTEND THE FLOOD WATCH NORTH A COUPLE OF
COUNTIES INTO THE WHITEWATER AND MIAMI VALLEYS.  WILL ALSO RUN IT TO
4 PM.

FFA AND NEW ZFP OUT ASAP.

ILN...FLOOD WATCH TODAY
      INZ050-058-059-066-073>075-080
      KYZ089>100-OHZ070>073-077>082-088
      OHZ042-051>053-060>063

SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:17 AM ESTFlash Flood WarningILNFayette, Union118 min
May 7, 6:27 AM ESTFlash Flood WarningILNDearborn, Franklin, Ripley2 hr
May 7, 6:29 AM ESTFlash Flood WarningILNDearborn, Franklin, Ripley3 hr

Nearby

Flash Flood Warnings in Indiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.